DEA Issues Nationwide Alert on Fentanyl

The Drug Enforcement Administration (DEA) today issued a nationwide alert about the dangers of fentanyl and fentanyl analogues/compounds. This alert was issued through the multi-agency El Paso Intelligence Center (EPIC) to all U.S. law enforcement. Fentanyl is commonly laced in heroin, causing significant problems across the country, particularly as heroin abuse has increased.

Fentanyl can be absorbed through the skin and accidental inhalation of airborne powder can also occur. DEA is concerned about law enforcement coming in contact with fentanyl on the streets during the course of enforcement.

Fentanyl cases in 2014 have been significant, particularly in the northeast and in California, the DEA reports. Globally, fentanyl use has increased the past two years.

“Drug incidents and overdoses related to fentanyl are occurring at an alarming rate throughout the United States and represent a significant threat to public health and safety,” DEA Administrator Michele M. Leonhart said in a news release. “Often laced in heroin, fentanyl and fentanyl analogues produced in illicit clandestine labs are up to 100 times more powerful than morphine and 30-50 times more powerful than heroin.”

Leonhart continued, “Fentanyl is extremely dangerous to law enforcement and anyone else who may come into contact with it. DEA will continue to address this threat by directly attacking the drug trafficking networks producing and importing these deadly drugs.”

For more information on fentanyl, visit http://www.deadiversion.usdoj.gov/drug_chem_info/fentanyl.pdf